Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 262, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2009, 1:10 PM MDT for 4 counties in Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2009, 1:10 PM MDT (19:10 UTC)
- Expired
- Aug 18, 2009, 1:32 PM MDT
- In force
- 22 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 12:29 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 AM MDT, 10 hours 12 minutes earlier.
Area forecast discussion, Aug 18, 2:58 AM MDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 258 AM MDT TUE AUG 18 2009 .SHORT TERM...A 60 KNOT JET AND UPPER LEVEL DISTURBANCE COMBINED WITH STEEP MID LEVEL LAPSE RATES BROUGHT THE THUNDERSTORMS YESTERDAY EVENING AND EARLY THIS MORNING. THE JET SLOWLY SLIDES EAST TODAY AND WILL EXIT THE EASTERN PART OF THE FORECAST AREA THIS EVENING. A SHORT WAVE CENTERED OVER NORTHERN UTAH AT THIS TIME WILL MOVE EAST AND AFFECT THE AREA THIS AFTERNOON. THUNDERSTORM DEVELOPMENT WILL BE EARLIER TODAY THAN THE PAST TWO DAYS BECAUSE OF THE EARLIER TIMING OF THE SHORT WAVE. AIRMASS WILL BE MODERATELY UNSTABLE AGAIN WITH CAPES UP TO 1500 J/KG OVER THE EASTERN PLAINS. THE INSTABILITY TAPERS OFF TO 500-1000J/KG ALONG THE FRONT RANGE. ENOUGH SHEAR WILL BE IN PLACE FOR SUPER CELLS TO FORM AGAIN. THE CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE MAINLY EAST OF A LINE FROM CASTLE ROCK TO FORT MORGAN. MODELS SHOW THE AIRMASS WARMS A FEW DEGREES TODAY RESULTING IN HIGHS FROM THE MID 70S TO LOWER 80S. AIRMASS WILL QUICKLY DRY THIS EVENING AS DOWNWARD VERTICAL VELOCITIES FOLLOW THE WAVE. EXPECT THE ENTIRE FORECAST AREA TO BE DRY BY 04Z. .LONG TERM...ON WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN U.S. WITH A STRONG NORTHWESTERLY FLOW OVER THE CWFA. ONE MORE SHOT OF ENERGY IS PROGGED TO SLIDE DOWN DOWN FM ERN MONTANA AND POSSIBLY CLIP NORTHEASTERN CO LATE WEDNESDAY AFTN INTO WEDNESDAY EVENING. MDLS DO NOT SHOW MUCH IN THE WAY OF CAPE BUT WITH ANY KIND OF JET AROUND IT/S HARD TO NIX THE TSTM POTENTIAL COMPLETELY. WL KEEP ISOLD POPS FOR ZONES 48>51 TO ACCOUNT FOR THIS PASSING SYSTEM. IN ADDITION...A FRONTAL BOUNDARY ASSOCIATED WITH THE PASSING SHORT WAVE WILL ALSO BE MOVING INTO THE FRONT RANGE. BEST POTENTIAL FOR ANY STORMS DVLPG ELSEWHERE WOULD APPEAR TO BE ALONG THE PALMER DIVIDE SO WL KEEP ISOLD POPS IN AND NEAR THERE AS WELL. ELSEWHERE I OPTED TO DROP THE MENTION OF TSTMS. ON THURSDAY...THERE WILL BE ONE MORE RELATIVELY COOL DAY WITH HIGH PRESSURE IN CHARGE AT THE SFC AND ALOFT. IT WILL BE DRY AND WARMER FOR FRIDAY INTO SATURDAY AS THE CENTER OF THE RIDGE IS PROGGED TO PARK ITSELF OVER CO. SEE NO REASON TO INCLUDE ANY POPS THROUGH THIS TIME AS SUBSIDENCE ASSOCIATED WITH THE RIDGE WILL REMAIN IN CONTROL. THE GFS EVENTUALLY RETURNS THE PATTERN TO MORE OF A LATE SUMMER MONSOON APPEARANCE WITH RIDGE IN THE VICINITY OF THE OKLAHOMA AND TEXAS PANHANDLES BY LATE SUNDAY. SOME SUBTROPICAL PROGGED MAINLY OVER AZ AND UT BY THAT TIME AS WELL WITH A LITTLE MORE ON MONDAY. THERE MAY BE ENUF MSTR TO PROGGED A FEW STORMS IN WRN AND NRN CO BY LATE IN THE EXTENDED PERIOD. THIS TREND ALREADY REFLECTED IN THE GRIDS SO WL CONFINE ANY ADJUSTMENTS TO THE WEDNESDAY/THURSDAY WINDOW. && .AVIATION...MID LEVEL CLOUDS WILL BE OVER PARTS OF THE DENVER AREA WITH CEILINGS FROM 4000 TO 6000 FEET THIS MORNING. THERE IS A SLIGHT CHANCE FOR LOW CLOUDS UNTIL 15Z WITH CEILINGS OF 1500 TO 3000 FEET. THE AIRMASS WILL BECOME UNSTABLE AGAIN THIS AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE EARLIER TODAY...18Z TO 00Z. WIND GUSTS TO 40 KNOTS...SMALL HAIL AND HEAVY RAIN WILL ACCOMPANY THE STORMS. DRIER AIR WILL MOVE OVER THE REGION THIS EVENING RESULTING IN MOSTLY CLEAR SKIES AFTER 02Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/COOPER
Hazardous weather outlook, Aug 18, 10:48 AM MDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1048 AM MDT TUE AUG 18 2009 COZ030>051-191200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS WILL MOVE EAST ACROSS THE FRONT RANGE AND INCREASE IN COVERAGE AS THEY MOVE OVER THE EASTERN PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE PLAINS...WITH THE GREATEST THREAT EAST OF A LINE FROM CASTLE ROCK TO FORT MORGAN. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE FROM THE SEVERE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:03 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 27 min |
| Aug 17, 6:07 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 38 min |
| Aug 17, 6:23 PM MDT | Tornado Warning | BOU | Elbert | 37 min |
| Aug 17, 6:27 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 48 min |
| Aug 17, 6:32 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 43 min |
| Aug 17, 6:46 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 29 min |
| Aug 17, 6:59 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 31 min |
| Aug 17, 7:14 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 46 min |
| Aug 17, 7:28 PM MDT | Tornado Warning | BOU | Lincoln | 32 min |
| Aug 17, 7:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 45 min |
| Aug 17, 7:55 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 27 min |
| Aug 17, 7:59 PM MDT | Tornado Warning | BOU | Lincoln | 46 min |
| Aug 17, 8:15 PM MDT | Flash Flood Warning | BOU | Lincoln | 3 hr |
| Aug 17, 8:44 PM MDT | Tornado Warning | BOU | Lincoln | 31 min |
| Aug 17, 9:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 29 min |
| Aug 17, 9:27 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 48 min |
| Aug 17, 10:00 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 30 min |
| Aug 17, 10:21 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 29 min |
| Aug 18, 2:07 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 53 min |
| Aug 18, 12:39 PM MDT | Severe Thunderstorm Warning | BOU | Denver, Jefferson | 36 min |
| Aug 18, 1:16 PM MDT | Tornado Warning | BOU | Park | 24 min |
| Aug 18, 3:31 PM MDT | Special Weather Statement | BOU | Elbert | 44 min |
| Aug 18, 4:22 PM MDT | Special Weather Statement | BOU | Lincoln | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.